[Case Report] Allopurinol-induced Stevens-Johnson syndrome in Javanese men with positive HLA-B*58:01
Keywords:Stevens–Johnson syndrome, allopurinol, severe cutaneous adverse reactions
Allopurinol is the most commonly used drug for the treatment of gout arthritis. However, the use of allopurinol associated with severe cutaneous adverse reactions (SCARs), life-threatening immune-mediated reactions that include Stevens–Johnson syndrome (SJS). SJS induced by allopurinol has been strongly linked with the presence of HLA-B*58:01 in Asian population. Such study has not been conducted in Indonesia.
We present two cases with clinical diagnosis of SJS. These patients had Javanese ethnicity, for which evidence on the genetic predisposition of allopurinol-induced SJS/TEN had not been established. Testing for presence of HLA-B?58:01 allele was positive in both cases.
Our case report confirmed findings from studies in Asian countries that linked HLA-B?58:01 and allopurinol-induced SJS/TEN. Larger study is needed to elicit evidence that HLA-B?58:01 allele can potentially be used as a genetic marker for allopurinol-induced SCARs among different ethnicities in Indonesia.
Copyright (c) 2022 Astri Ferdiana, Jajah Fachiroh, Dyah Ayu Mira Oktaruna, Astrid Irwanto, Caroline Mahendra, Sri Awalia Febriana, Hardyanto Soebono
This work is licensed under a Creative Commons Attribution 4.0 International License.